Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 121, NWS Indianapolis, IN

June 29, 2005Putnam County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 29, 2005, 5:21 PM EST for Putnam County, Indiana. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2005, 5:21 PM EST (22:21 UTC)
Expired
Jun 29, 2005, 6:00 PM EST
In force
39 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Putnam County, IN

The radar

The Indianapolis radar (KIND), 52 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 5:25 PM ESTHAIL 0.889 S Greencastle, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1460 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 292221
SVRIND
INC133-292300-
/O.NEW.KIND.SV.W.0121.050629T2221Z-050629T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
521 PM EST WED JUN 29 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PUTNAM COUNTY IN WEST CENTRAL INDIANA

* UNTIL 600 PM EST

* AT 519 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF
  CLOVERDALE...OR ABOUT 27 MILES EAST OF TERRE HAUTE...AND MOVING
  SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLOVERDALE AROUND 555 PM EST

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DANGEROUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3968 8695 3952 8702 3945 8673 3963 8667

$$
2 follow-up statements
000 
WWUS53 KIND 292240
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
539 PM EST WED JUN 29 2005

INC133-292300-
/O.CON.KIND.SV.W.0121.000000T0000Z-050629T2300Z/
PUTNAM-
539 PM EST WED JUN 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM EST FOR
SOUTHERN PUTNAM COUNTY...

AT 537 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR CLOVERDALE...OR ABOUT 29 MILES EAST OF 
TERRE HAUTE...MOVING SOUTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN PUTNAM COUNTY AROUND 550 PM EST

HAIL UP TO NICKEL SIZE HAS BEEN REPORTED 9 MILES SOUTH OF 
GREENCASTLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3968 8695 3952 8702 3945 8673 3963 8667

$$
000 
WWUS53 KIND 292258
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
557 PM EST WED JUN 29 2005

INC133-292307-
/O.EXP.KIND.SV.W.0121.000000T0000Z-050629T2300Z/
PUTNAM-
557 PM EST WED JUN 29 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PUTNAM COUNTY EXPIRES
AT 600 PM EST...

THUNDERSTORMS HAVE WEAKENED TO BELOW SEVERE LIMITS.

LAT...LON 3968 8695 3952 8702 3945 8673 3963 8667

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 12:53 PM EST, 4 hours 28 minutes earlier.

Area forecast discussion, Jun 29, 12:53 PM EST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1253 PM EST WED JUN 29 2005

.DISCUSSION...
PROBLEM OF DAY IS THREAT OF SEVERE WEATHER TOMORROW.

MODELS ALL AT LEAST HINTING AT AN MCS WITH A WEAK IMPULSE TONIGHT
INTO THURSDAY MORNING. HOWEVER DYNAMICS ARE WEAK AND THE TIME OF DAY
IS UNFAVORABLE...SO THE RISK OF SEVERE SHOULD BE MINOR. POPS ARE
QUITE DIFFERENT BETWEEN MODELS AND WILL GO WITH MIDDLE OF ROAD MAV.

MORE SIGNFICANT SYSTEM ARRIVES LATE THURSDAY/THURSDAY NIGHT AS BIG
LOW 12Z OBS SHOWED OVER PLAINS ARRIVES. ALL MODELS BRING IN STRONG
DYNAMICS...AT LEAST FOR THIS TIME OF YEAR...AND IMPRESSIVE
INSTABILITY. ETA SOUNDINGS HAD LIFTED INDEX OF MINUS 8.8 AT KIND AT
00Z. THIS WONT BE ONE FOR THE RECORD BOOKS...BUT MAY BE ONE OF THE
BIGGER EVENTS THIS SEASON.

WILL AT LEAST GO THE MAV POPS.

AT LEAST THE BIG SYSTEM SHOULD BRING IN RELATIVELY COOL DRY AIR
BEHIND IT...MAKING FOR DRIER WEATHER STARTING FRIDAY.

MET TEMPS STANDS OUT AT IMES...POSSIBLY DUE TO PROBLEMS NAM HAS BEEN
HAVING WITH WET SURFACE LAYER. FWC AND MAV ARE CLOSE AND LOOK GOOD
BASED ON CONTINUITY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KWIATKOWSKI
Hazardous weather outlook, Jun 29, 5:29 AM EST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
529 AM EST WED JUN 29 2005

INZ021-028>031-035>049-051>057-060>065-067>072-301100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
529 AM EST WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE TODAY AND TONIGHT OVER
MOST OF CENTRAL INDIANA. ALTHOUGH THE THREAT FOR WIDESPREAD SEVERE
THUNDERSTORMS IS LOW...ISOLATED THUNDERSTORMS MAY BRIEFLY PRODUCE
HAIL AND WINDS NEAR SEVERE LEVELS...AS WELL AS HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM ACTIVITY IS EXPECTED THURSDAY AND THURSDAY NIGHT.
PRESENT INDICATIONS ARE THAT SOME OF THE STORMS MAY BE
SEVERE...PARTICULARLY FROM THE MID AFTERNOON HOURS ON THURSDAY INTO
THE PRE DAWN HOURS ON FRIDAY. DAMAGING WINDS APPEAR TO BE THE MAIN
THREAT WITH LARGE HAIL A SECONDARY THREAT.

ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE NEXT TUESDAY. AT THIS
TIME...SEVERE WEATHER IS NOT EXPECTED NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. SPOTTERS ARE
ASKED TO MONITOR FUTURE WEATHER TRENDS REGARDING THE SEVERE WEATHER
THREAT THURSDAY AND THURSDAY NIGHT.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WWW.CRH.NOAA.GOV/IND

JAS

In the hours before

Special weather statement, Jun 29, 1:41 PM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
141 PM EST WED JUN 29 2005

INZ039-040-047-048-291930-
HAMILTON-HANCOCK-MADISON-MARION-
141 PM EST WED JUN 29 2005

...STRONG THUNDERSTORMS IN THE INDIANAPOLIS AREA...

A STRONG THUNDERSTORM WAS OVER THE CASTLETON AREA AT 135 PM EST. THIS
STORM IS CONTINUING TO MOVE TO THE EAST AT 10 MPH. SPOTTERS HAVE
REPORTED ONE HALF INCH DIAMETER HAIL FALLING WITH THIS STORM IN
CASTLETON. AREAS IN AND AROUND GEIST RESERVOIR...INGALLS AND
MCCORDSVILLE MAY EXPERIENCE HAIL BY 230 PM EST. TORRENTIAL RAIN...
SMALL HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING ARE OCCURRING WITH
THIS STORM. WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE.

FOR YOUR PROTECTION...GO INDOORS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

NIELD
Special weather statement, Jun 29, 1:46 PM EST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
146 PM EST WED JUN 29 2005

INZ047-055-291945-
JOHNSON-MARION-
146 PM EST WED JUN 29 2005

...STRONG THUNDERSTORMS IN THE INDIANAPOLIS AREA...

A STRONG THUNDERSTORM WAS OVER THE GREENWOOD AREA AT 145 PM EST. THIS
STORM IS CONTINUING TO MOVE TO THE SOUTHEAST AT 10 MPH. TORRENTIAL
RAIN AND DEADLY CLOUD TO GROUND LIGHTNING ARE OCCURRING WITH THIS
STORM. WIND GUSTS TO 40 MPH AND HAIL TO ONE HALF INCH IN DIAMETER ARE
ALSO POSSIBLE.

FOR YOUR PROTECTION...GO INDOORS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

NIELD
Special weather statement, Jun 29, 4:55 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
455 PM EST WED JUN 29 2005

INZ044-045-292230-
PARKE-PUTNAM-
455 PM EST WED JUN 29 2005

...STRONG THUNDERSTORMS MOVING THROUGH...

SCATTERED STRONG THUNDERSTORMS WILL MOVE ACROSS AREAS EAST OF
ROCKVILLE IN PARKE COUNTY AND ACROSS AREAS WEST OF GREENCASTLE IN
PUTNAM COUNTY THROUGH 530 PM. WIND GUSTS OVER 40 MPH...HAIL...AND
HEAVY RAIN ARE POSSIBLE WITH THESE STORMS.

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.